Hail, Atchison
- When
- June 11, 9:10 PM CST to 9:11 PM CST
- Where
- Atchison County, 4.48 mi WSW of Huron
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.610, -95.430
On June 11 a complex of severe storms moved out of southeast Nebraska and into portions of northeast Kansas, causing some gusty winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On June 11 a complex of severe storms moved out of southeast Nebraska and into portions of northeast Kansas, causing some gusty winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 5:43 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 643 PM CDT Mon Jun 11 2018 .Discussion... Issued at 324 PM CDT MON JUN 11 2018 Primary focus remains on severe weather potential for this evening. At the surface, a warm front reinforced by clouds and light precipitation this morning is evident in observations and visible satellite imagery - stretching from just south of Kirksville intersecting a cold front near Omaha. This cold front has made gradual eastward progress, now stretching from eastern Nebraska to near Russell Kansas. Agitated cumulus field has evolved along and ahead of the cold front. The environment is characterized by relatively modest vertical wind shear, but strong instability in place. Robust convection is expected to develop by mid to late afternoon across southeast Nebraska into far northeast Kansas. Uncertainty with respect to thunderstorm coverage and timing exists on the convective evolution as storm cold pools begin to consolidate just before sunset. The most likely scenario is a forward propagating line/cluster of storms quickly diving southeastward through the forecast area this evening. In this case, a risk for straight-line wind damage of wind gusts from 60-70 mph will exist with this activity over northeast Kansas into northwest Missouri. The time window for the greatest severe weather potential will be from 7 to 11 PM. A less likely scenario will be for storms to struggle to develop a cohesive cold pool, and likewise new convection favoring the southwest flank of activity, with propagation along the instability axis. This would favor storms more across eastern Kansas, with the forecast area being essentially split. Regardless, the odds are more likely that a cluster of storms will move through the forecast area, producing the potential for wind damage. Folks should be weather-aware this evening. For the remainder of the week, thunderstorm chances will begin to decrease. Tuesday should be mainly rain-free, with a slight chance of convection on Wednesday as isentropic ascent occurs with the surface warm front lifting northward. Thereafter, heights rise as an upper level ridge builds through the central CONUS. This will spell a low probability of rainfall and high temperatures returning into the 90s Thursday into the weekend. && .Aviation...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 642 PM CDT MON JUN 11 2018 VFR conditions will start the evening, but a line of thunderstorms is expected to blow through later tonight bringing some trouble to the terminals. Current timing has the storms moving through between 02Z and 05Z. These storms will likely result in a strong winds from the northwest as they blow through along with heavy rain. Otherwise, expect some marginal MVFR CIGs Tuesday morning behind the cold front that moves through overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...Cutter
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 515 AM CDT Mon Jun 11 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 515 AM CDT Mon Jun 11 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Hot conditions are expected today with highs in the low to mid 90s band heat index values in the mid 90 to low 100 degree range. Severe storms are possible west of Interstate 35 this evening into tonight. Damaging winds and large hail will be the main threats. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible again Wednesday night a few strong to isolated severe storms may be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG TARKIO 40.44N 95.37W
06/11/2018 ATCHISON MO 911 CALL CENTER
TREES UPROOTED.
&&
LAFLINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST 4 ENE CORNING 40.27N 95.38W
06/11/2018 E70 MPH ATCHISON MO EMERGENCY MNGR
&&
LAFLINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
926 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 4 N DARLINGTON 40.25N 94.41W
06/11/2018 E60 MPH GENTRY MO EMERGENCY MNGR
&&
LAFLINSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
934 PM CDT MON JUN 11 2018
MOZ004>006-013-014-120300-
Mercer MO-Daviess MO-De Kalb MO-Gentry MO-Harrison MO-
934 PM CDT MON JUN 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIESS...EASTERN
GENTRY...WESTERN MERCER...HARRISON AND NORTHEASTERN DEKALB COUNTIES
UNTIL 1000 PM CDT...
At 934 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lamoni to 6 miles southwest of Albany.
Movement was southeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bethany, Albany, Ridgeway, Gilman City, Pattonsburg, Eagleville, New
Hampton, Cainsville, Blythedale, Coffey, Mcfall, Mount Moriah, South
Lineville, Martinsville and Santa Rosa.
This includes Interstate 35 in Missouri between mile markers 73 and
113.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Missouri.
LAT...LON 4026 9371 4027 9376 4021 9376 3992 9422
4026 9437 4039 9425 4039 9422 4042 9422
4057 9407 4058 9351
TIME...MOT...LOC 0234Z 313DEG 42KT 4064 9401 4016 9439
WelshPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 7 E TARKIO 40.44N 95.24W
06/11/2018 M76 MPH ATCHISON MO LAW ENFORCEMENT
MEASURED BY WIND TURBINE...TIME ESTIMATED
BASED ON RADAR.
&&
LAFLINSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
957 PM CDT MON JUN 11 2018
MOZ005>007-013>015-022-120345-
Putnam MO-Grundy MO-Mercer MO-Daviess MO-De Kalb MO-Caldwell MO-
Harrison MO-
957 PM CDT MON JUN 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS...NORTHWESTERN GRUNDY...
NORTHWESTERN PUTNAM...MERCER...SOUTHEASTERN HARRISON...NORTHWESTERN
CALDWELL AND NORTHEASTERN DEKALB COUNTIES UNTIL 1045 PM CDT...
At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Leon to 7 miles northeast of
Maysville. Movement was southeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cameron, Trenton, Bethany, Gallatin, Princeton, Jamesport, Ridgeway,
Gilman City, Pattonsburg, Mercer, Cainsville, Spickard, Kidder,
Winston, Altamont, Coffey, Jameson, Weatherby, Mcfall and Mount
Moriah.
This includes Interstate 35 in Missouri between mile markers 55 and
95.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Missouri.
LAT...LON 4011 9359 3968 9420 4004 9427 4004 9422
4011 9422 4058 9373 4058 9322
TIME...MOT...LOC 0256Z 300DEG 32KT 4060 9368 3998 9427
WelshThe Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 03:07 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Emergency management reported numerous 4 to 6 inch tree limbs down in Basehor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766605, 766606.